Cookie Notice

This site uses cookies. By continuing to browse this site, you are agreeing to our use of cookies. Review our cookies information for more details.

OK

Q:

5/19/2020
A 60 year-old female patient with eosinophilic asthma on Dupixent who now presents with erythema nodosum. There is a <1% change. What would you recommend?

A:

As you indicated, erythema nodosum has rarely been reported to occur after initiation of dupilumab in clinical trials. This condition may occur in persons with other medical conditions, including infections, sarcoidosis, inflammatory bowel disease, malignancy and medications. In the setting of infection, erythema nodosum typically resolves within a few months.

I would recommend a thorough history, ROS and physical examination and initiating an evaluation to look for medical causes. I would also discuss the possibilities with the patient. You could discuss the need to discontinue dupilumab based upon the severity of the patient’s symptoms, closely monitoring the patient for resolution if the symptoms are mild vs stopping dupilumab if the patient is very uncomfortable or has systemic symptoms. Depending upon the outcome, you could resume dupilumab in the future; if the symptoms recur, this would confirm the culprit.

I hope this helps you with your patient.

Jacqueline A. Pongracic, MD, FAAAAI

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter